To describe renal tubular acidosis (RTA) and secondary acquired hyperaldosteronism in a cat as an adverse effect of topiramate therapy.
An 8-year-old neutered female cat on chronic oral topiramate therapy at a recommended dose (11.9 mg/kg q 8 h) for seizure control was presented with severe metabolic acidosis and hypokalemia. Plasma electrolyte and acid–base analysis identified a severe metabolic acidosis (pH 7.153, reference interval: 7.31–7.46), hypokalemia (2.08 mmol/L [2.08 mEq/L], reference interval: 3.5–4.8 mmol/L [3.5–4.8 mEq/L]), and ionized hypercalcemia (1.85 mmol/L [1.85 mEq/L], reference range: 1.1–1.4 mmol/L [1.1–1.4 mEq/L]). Urinalysis revealed a urine specific gravity of 1.021 and a pH of 7.0. Diagnostic workup suggested distal RTA as a cause of the cat’s acid–base and electrolyte disturbances. Aldosterone concentration was moderately increased, suggestive of secondary hyperaldosteronism. The metabolic abnormalities resolved with supportive care and discontinuation of topiramate.
New or Unique Information Provided
Topiramate is suggested to have led to the development severe RTA in a cat.
Journal of Veterinary Emergency and Critical Care, EarlyView.Wiley: Journal of Veterinary Emergency and Critical Care: Table of Contents